Waushara County Health News

Inhalant Awareness

 

According to the National Inhalant Prevention Coalition, one in five students in America have used an inhalant to get high by the time he or she reaches the eighth grade. This is an issue many parents or guardians may not even be aware of.

Inhalants are legal everyday products. The intention is to breath in these gases or vapors for the purpose of reaching a high. Some signs and symptoms of someone using inhalants are: spots or sores around the mouth, chemical breath odor, dazed or dizzy appearance, nausea, and irritability.

Here is what may happen to your body when substances are inhaled:

The brain: when used it can lead to brain cell death, permanent personality changes, memory impairment, hallucinations, and learning disabilities. It causes a loss of coordination, slurred speech, tremors, or uncontrollable shaking. Some substances may also cause sight and hearing disorders.

The heart: inhaling harmful substances can lead to “sudden sniffing death syndrome” in which the substance disturbs the heart’s normal rhythm.

The lungs and liver: repeated use can lead to lung and liver damage.

The kidneys: certain substances can lead to kidney stone development.

In the blood: some chemicals block the ability of the blood to carry oxygen to all your vital organs.

The muscle: chronic use can lead to muscle wasting, reduced muscle tone and strength.

As described above, abusing inhalants is more harmful than it may seem. These substances can cause life threatening situations as well as long term effects. Be aware of the substances in your home that your child may have access to. Knowing the signs and symptoms of inhaling can prevent serious issues.

 

For more information, contact the National Inhalant Prevention Coalition at 1-855-704-4400.